Overview: This case report describes a 75-year-old patient with COVID-19 with a intracranial hemorrhage treated with aspirin, Plavix (clopidogrel), and enoxaparin.
Conclusion: This case demonstrates concerns about the safety of starting patients with COVID-19 on preemptive therapeutic anti-coagulation.
Some of the reported neurological manifestations of COVID-19 are encephalopathy, headache, ischemic, hemorrhagic stroke, Miller Fisher syndrome, cranial neuropathies, and Guillain-Barre syndrome. We report a case of a 75-year-old COVID-19 patient with life-threatening intracranial hemorrhage. The initial labs on admission showed D-dimer of 1.04 µg/mL, which increased to 3.74 µg/mL the next day, PT/INR of 13.7 seconds/1.2, aPTT of 22 seconds, fibrinogen of 386 mg/dL, WBC of 9.71 K/µL, Hgb of 14.1 g/dL, platelet of 315 x 103/µL, LDH of 965 U/L, and CRP of 35.2 mg/dL. In addition to aspirin and Plavix (clopidogrel), the patient was started on a therapeutic dose of enoxaparin due to elevated D-dimer. A few days later, the patient had a change in the neurological examination. The CT of the head without contrast revealed a left-sided acute subdural hematoma, causing left to right midline shift, a large left temporal intraparenchymal, and subarachnoid hemorrhage with transtentorial herniation, leading to death. This case illustrates a combination of factors including hypertension, triple therapy (aspirin, clopidogrel, and enoxaparin), and underlying coagulopathy due to COVID-19, which contributed to the life-threatening intracranial hemorrhage in this patient. Therefore, this raises a concern about the safety of starting these patients preemptively on a therapeutic dose of anticoagulation.